Tennessee, 2005

Damaging Wind in Tennessee, July 27, 2005

July 27, 2005 · NWS MRX · 1 event in 1 county or zone

A few trees were reported down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees were reported down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 27, 1:53 PM EST, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 27, 1:53 PM EST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 PM EDT WED JUL 27 2005

.SHORT TERM...(TONIGHT AND THURSDAY)...A COLD FRONT OVER WEST
TENNESSEE...IS SLOWLY WORKING ITS WAY EAST.  AHEAD OF THE
FRONT...THE AIR MASS REMAINS WARM...MOIST AND UNSTABLE.  IN ADVANCE
OF THE FRONT...SCATTERED THUNDERSTORMS ARE FORMING AND WILL MOVE
INTO THE MRX CWA LATE THIS AFTERNOON AND EVENING.  LI/S ARE BETWEEN
-4 AND -6 AND CAPES GENERALLY ABOVE 2000J...AND THERE REMAINS THE
POTENTIAL FOR ISOLATED SEVERE STORMS.  THE COLD FRONT SHOULD REACH
INTO THE AREA OVERNIGHT WITH ASSOCIATED SHOWERS AND THUNDERSTORMS
CONTINUING ALONG AND JUST AHEAD OF THE FRONT.  THE FRONT SHOULD
STALL OVER THE AREA...PROVIDING CONTINUED DYNAMICS FOR CONVECTION ON
THURSDAY.  A MINOR COOLING TREND IS EXPECTED WITH THE FRONT...WITH
THURSDAY/S TEMPERATURES A DEGREE TO TWO COOLER THAN TODAY/S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...UPPER LEVEL TROUGH
DEVELOPING FROM ERN CANADA SOUTHWARD...IS SHOWN TO EXTEND INTO THE
TN VALLEY BY 12Z FRIDAY...THEN SOUTHERN END OF THIS TROUGH LINGERS
WELL INTO THE WEEKEND.  THIS FACTOR PLUS SOME UNCERTAINTY AS TO HOW
FAR SOUTH THE WEAK COLD FRONT PUSHES...LEADS TO THE NEED TO CARRY AT
LEAST CHANCE POPS INTO MONDAY.  DECIDED TO CARRY LOWER END OF LIKELY
POPS FOR EXTREME ERN MOST MTNS DAYTIME FRIDAY DUE TO EXPECTED
CONVERGENCE...AND TO ALSO BETTER MESH WITH NEIGHBORING GRIDS FROM
GSP/RNK.

BY TUESDAY...THERE WOULD APPEAR TO BE JUST A WEAK SHEAR AXIS LEFT OF
THE UPPER TROUGH...WITH HEIGHTS STARTING TO RISE INTO WEDS.  ANOTHER
WEAK FRONT NOTED ON HPC PROGS COULD BE A WEAK FOCUS FOR CONVECTIVE
DEVELOPMENT BY THAT TIME...BUT THIS IS TOO FAR OUT TO TIME WITH ANY
CONFIDENCE.  CONSENSUS FROM NEIGHBORING OFFICES WAS TO GENERALLY
LOWER POPS TO BELOW CLIMO FOR TUE AND WED...WHICH WORKED OUT TO LESS
THAN 30 PERCENT CHANCE FOR OUR FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  88  71  85 /  30  50  50  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  87  69  82 /  40  50  40  30
OAK RIDGE, TN                       72  87  69  83 /  40  50  40  30
TRI CITIES AIRPORT, TN              69  84  67  80 /  40  50  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

MJB/TG
Hazardous weather outlook, Jul 27, 4:09 AM EST, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EDT WED JUL 27 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-281000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
509 AM EDT (409 AM CDT) WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A COLD FRONT WILL MOVE INTO THE REGION TODAY...BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS WITH IT.  THERE IS A RISK THAT SOME OF THE
STORMS THAT DEVELOP THIS AFTERNOON AND TONIGHT MAY BECOME SEVERE...
WITH STRONG DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

In the hours before

Local storm report, Jul 27, 5:43 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
643 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     1 S POUND               37.11N 82.61W
07/27/2005                   WISE               VA   LAW ENFORCEMENT

            FEW TREES DOWN ALONG HWY 23

0530 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
07/27/2005                   RHEA               TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

0540 PM     HAIL             NORRIS DAM STATE PARK   36.24N 84.12W
07/27/2005  0.75 INCH        CAMPBELL           TN   LAW ENFORCEMENT

0615 PM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
07/27/2005                   ROANE              TN   LAW ENFORCEMENT

            FEW TREES DOWN NORTH HALF OF COUNTY.

0620 PM     TSTM WND DMG     SWEETWATER              35.60N 84.47W
07/27/2005                   MONROE             TN   LAW ENFORCEMENT

            TREES DOWN.

0630 PM     TSTM WND DMG     LENOIR CITY             35.80N 84.27W
07/27/2005                   LOUDON             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE.

&&
Local storm report, Jul 27, 6:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     5 NE ELIZABETHTON       36.39N 82.17W
07/27/2005                   CARTER             TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Local storm report, Jul 27, 6:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             6 SW MOUNTAIN CITY      36.41N 81.88W
07/27/2005  0.75 INCH        JOHNSON            TN   AMATEUR RADIO

0705 PM     TSTM WND GST     MARYVILLE               35.75N 83.97W
07/27/2005  60 MPH           BLOUNT             TN   AMATEUR RADIO

            60 MPH WINDS NEAR FOOTHILLS MALL.

&&
Local storm report, Jul 27, 6:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
731 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     ALCOA                   35.79N 83.98W
07/27/2005                   BLOUNT             TN   AMATEUR RADIO

            FEW TREES AND POWER LINES DOWN IN THE SPRINGBROOK PARK
            AREA.

&&
Local storm report, Jul 27, 6:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
739 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     10 SE ELIZABETHTON      36.24N 82.11W
07/27/2005                   CARTER             TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Local storm report, Jul 27, 6:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
748 PM EDT WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
07/27/2005                   KNOX               TN   AMATEUR RADIO

            TREES DOWN COUNTYWIDE.

&&

The radar

The Knoxville radar (KMRX), 57 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
July 27, 7:00 PM EST
Where
Sevier County, 3 mi S of Gatlinburg
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
PARK/FOREST SERVICE
Coordinates
35.667, -83.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465356.